Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 41, NWS Pocatello, ID

July 24, 1997Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 24, 1997, 3:49 PM MDT for Fremont County, Idaho. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1997, 3:49 PM MDT (21:49 UTC)
Expired
Jul 24, 1997, 4:30 PM MDT
In force
41 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Fremont County, ID

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 242152 RRA
SVRPIH
IDC043-242230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
349 PM MDT THU JUL 24 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...SOUTHWESTERN FREMONT COUNTY
 
AT 345 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED IN
SOUTHWEST FREMONT COUNTY 5 MILES NORTHWEST OF PARKER. THIS STORM IS
MOVING NORTHEAST AT 10 MPH AND CONTAINS VERY HEAVY RAIN...DIME SIZED
HAIL AND FREQUENT LIGHTNING.  ROADS AND LOW LYING AREAS MAY BECOME
TEMPORARILY FLOODED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:10 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 24, 2:10 PM MDT, 1 hour 39 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MDT THU JUL 24 1997

KSFX INDICATED SCATTERED THUNDERSTORMS DEVELOPING OVER THE HIGHLANDS
ZONES THIS AFTERNOON.  SATELLITE LOOPS SHOW MID AND HIGH LEVEL CLOUD
DECK OVER SOUTHERN IDAHO HAS BROKEN UP ALLOWING GOOD INSOLATION FOR
THE SCATTERED THUNDERSTORMS TO DEVELOP.  BROAD TROUGH OVER IDAHO WILL
REMAIN OVER EASTERN IDAHO AND DEEPEN SLIGHTLY OVER THE NEXT FEW DAYS.
THIS WILL SLOWLY BREAK UP THE DEFORMATION ZONE BY SATURDAY.  HOWEVER
LOW LEVEL MOISTURE TO REMAIN QUITE HIGH THROUGH THE FORECAST PERIOD AS
NO STRONG FLOW IS EXPECTED TO PUSH MOISTURE OUT.  THUS WILL INCLUDE
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FOR FRIDAY AND SATURDAY.
TEMPERATURES ARE EXPECTED TO REMAIN BELOW SEASONAL LEVELS DUE TO UPPER
LEVEL TROUGH OVER THE FORECAST AREA.  JEH

IDA BU 055/083 051/083 051 09211
PIH BU 058/084 053/084 052 09211

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:25 PM MDTFlash Flood WarningPIHOneida50 min
Jul 24, 1:40 PM MDTFlash Flood WarningPIHTeton65 min
Jul 24, 2:00 PM MDTSevere Thunderstorm WarningPIHBannock, Power45 min
Jul 24, 2:30 PM MDTFlash Flood WarningPIHOneida45 min
Jul 24, 2:55 PM MDTSevere Thunderstorm WarningPIHCassia65 min
Jul 24, 3:28 PM MDTSevere Thunderstorm WarningPIHBingham47 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.